Chronic ketamine abuse associated with cholestasis and cholangitis

A case report

Research output: Contribution to journalArticle

Abstract

Ketamine is an anesthetic drug that has been used in clinical settings since the 1960s. Unfortunately, this medication has been abused as a recreational drug among partygoers and youth over the last 30 years. Recently, mounting of evidence has shown the association between chronic ketamine abuse and urinary tract complications. However, not many are aware that chronic ketamine abuse may also be responsible for cholestasis and cholangitis. We report a case of urinary tract complication from chronic ketamine abuse in combination with cholestasis, cholangitis, and early liver cirrhosis related to the drug. Public awareness about ketamine abuse and its complications should be communicated. Physicians should have a high index of suspicion for ketamine abuse in someone presenting with lower urinary tract symptoms along with jaundice, abdominal pain, and abnormal liver function.

Original languageEnglish
JournalUroToday International Journal
Volume5
Issue number5
Publication statusPublished - Oct 2012

Fingerprint

Cholangitis
Cholestasis
Ketamine
Urinary Tract
Lower Urinary Tract Symptoms
Street Drugs
Jaundice
Liver Cirrhosis
Abdominal Pain
Anesthetics
Physicians
Liver
Pharmaceutical Preparations

Keywords

  • Cholangitis
  • Cholestasis
  • Ketamine abuse
  • Liver cirrhosis
  • Urinary tract complication

ASJC Scopus subject areas

  • Urology

Cite this

@article{3c99c304ab6f4cf7bca8550d1da0e504,
title = "Chronic ketamine abuse associated with cholestasis and cholangitis: A case report",
abstract = "Ketamine is an anesthetic drug that has been used in clinical settings since the 1960s. Unfortunately, this medication has been abused as a recreational drug among partygoers and youth over the last 30 years. Recently, mounting of evidence has shown the association between chronic ketamine abuse and urinary tract complications. However, not many are aware that chronic ketamine abuse may also be responsible for cholestasis and cholangitis. We report a case of urinary tract complication from chronic ketamine abuse in combination with cholestasis, cholangitis, and early liver cirrhosis related to the drug. Public awareness about ketamine abuse and its complications should be communicated. Physicians should have a high index of suspicion for ketamine abuse in someone presenting with lower urinary tract symptoms along with jaundice, abdominal pain, and abnormal liver function.",
keywords = "Cholangitis, Cholestasis, Ketamine abuse, Liver cirrhosis, Urinary tract complication",
author = "Poh, {Keat Seong} and Ho, {Chee Kong Christopher} and {Md. Zainuddin}, Zulkifli",
year = "2012",
month = "10",
language = "English",
volume = "5",
journal = "UroToday International Journal",
issn = "1939-4810",
publisher = "UroToday Inc.",
number = "5",

}

TY - JOUR

T1 - Chronic ketamine abuse associated with cholestasis and cholangitis

T2 - A case report

AU - Poh, Keat Seong

AU - Ho, Chee Kong Christopher

AU - Md. Zainuddin, Zulkifli

PY - 2012/10

Y1 - 2012/10

N2 - Ketamine is an anesthetic drug that has been used in clinical settings since the 1960s. Unfortunately, this medication has been abused as a recreational drug among partygoers and youth over the last 30 years. Recently, mounting of evidence has shown the association between chronic ketamine abuse and urinary tract complications. However, not many are aware that chronic ketamine abuse may also be responsible for cholestasis and cholangitis. We report a case of urinary tract complication from chronic ketamine abuse in combination with cholestasis, cholangitis, and early liver cirrhosis related to the drug. Public awareness about ketamine abuse and its complications should be communicated. Physicians should have a high index of suspicion for ketamine abuse in someone presenting with lower urinary tract symptoms along with jaundice, abdominal pain, and abnormal liver function.

AB - Ketamine is an anesthetic drug that has been used in clinical settings since the 1960s. Unfortunately, this medication has been abused as a recreational drug among partygoers and youth over the last 30 years. Recently, mounting of evidence has shown the association between chronic ketamine abuse and urinary tract complications. However, not many are aware that chronic ketamine abuse may also be responsible for cholestasis and cholangitis. We report a case of urinary tract complication from chronic ketamine abuse in combination with cholestasis, cholangitis, and early liver cirrhosis related to the drug. Public awareness about ketamine abuse and its complications should be communicated. Physicians should have a high index of suspicion for ketamine abuse in someone presenting with lower urinary tract symptoms along with jaundice, abdominal pain, and abnormal liver function.

KW - Cholangitis

KW - Cholestasis

KW - Ketamine abuse

KW - Liver cirrhosis

KW - Urinary tract complication

UR - http://www.scopus.com/inward/record.url?scp=84870042800&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84870042800&partnerID=8YFLogxK

M3 - Article

VL - 5

JO - UroToday International Journal

JF - UroToday International Journal

SN - 1939-4810

IS - 5

ER -